Alert archive / Kansas / High Wind Watches in 2014
High Wind Watch 6, NWS Dodge City, KS
NWS Dodge City, KS issued this high wind watch at Dec 21, 2014, 3:31 PM CST for 11 counties in Kansas. It took effect at Dec 23, 2014, 6:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 21, 2014, 3:31 PM CST (21:31 UTC)
- In effect from
- Dec 23, 2014, 6:00 AM CST
- Expired
- Dec 23, 2014, 3:35 AM CST
- In force
- Issued by
- NWS Dodge City, KS
Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Lane County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 108 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 551 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
435 WWUS73 KDDC 212131 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 331 PM CST SUN DEC 21 2014 ...HIGH WINDS FROM THE NORTH EXPECTED TUESDAY... .AN INTENSE ATMOSPHERIC TROUGH OF LOW PRESSURE WILL FORM ACROSS THE GREAT PLAINS MONDAY NIGHT INTO TUESDAY. TO THE WEST AND SOUTHWEST OF THE DEEPENING LOW, THE PRESSURE GRADIENT WILL BE STRONGEST, WHICH IS WHERE HIGHEST WINDS ARE EXPECTED TO OCCUR...INCLUDING FAR WESTERN KANSAS. KSZ043-044-061>063-074>076-084>086-221000- /O.NEW.KDDC.HW.A.0006.141223T1200Z-141224T0000Z/ SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON- STEVENS-SEWARD- INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE... LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY... ULYSSES...SUBLETTE...SATANTA...ELKHART...RICHFIELD...HUGOTON... MOSCOW...LIBERAL...KISMET 331 PM CST SUN DEC 21 2014 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON. * TIMING...MUCH OF THE DAY TUESDAY. * WINDS...NORTH 35 TO 45 MPH WITH OCCASIONAL GUSTS AROUND 60 MPH. * IMPACTS...HAZARDOUS TRAVEL IN AREAS OF CROSSWIND, WHICH WOULD MAINLY BE EAST-WEST HIGHWAYS OVER OPEN AREAS. WINDS WILL BE ENHANCED AROUND LARGE OBSTACLES SUCH AS GRAIN ELEVATORS. LIGHT ROOF DAMAGE COULD OCCUR ALONG WITH SPORADIC, BRIEF POWER INTERRUPTIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ UMSCHEID
3 follow-up statements
418 WWUS73 KDDC 221051 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 451 AM CST MON DEC 22 2014 ...STRONG NORTH WINDS EXPECTED ON TUESDAY... .AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL DEEPEN OVER THE GREAT PLAINS MONDAY NIGHT INTO TUESDAY. A STRONG PRESSURE GRADIENT WILL DEVELOP ACROSS EASTERN COLORADO AND WESTERN KANSAS. THIS IS WHERE THE HIGHEST WINDS ARE EXPECTED TO DEVELOP. KSZ043-044-061>063-074>076-084>086-222200- /O.CON.KDDC.HW.A.0006.141223T1200Z-141224T0000Z/ SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON- STEVENS-SEWARD- INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE... LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY... ULYSSES...SUBLETTE...SATANTA...ELKHART...RICHFIELD...HUGOTON... MOSCOW...LIBERAL...KISMET 451 AM CST MON DEC 22 2014 ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON... * TIMING...MUCH OF THE DAY TUESDAY. * WINDS...NORTH 35 TO 45 MPH WITH OCCASIONAL GUSTS AROUND 60 MPH. * IMPACTS...HAZARDOUS TRAVEL IN AREAS OF CROSSWIND... WHICH WOULD MAINLY BE EAST-WEST HIGHWAYS OVER OPEN AREAS. WINDS WILL BE ENHANCED AROUND LARGE OBSTACLES SUCH AS GRAIN ELEVATORS. LIGHT ROOF DAMAGE COULD OCCUR ALONG WITH SPORADIC... BRIEF POWER INTERRUPTIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ GERARD
664 WWUS73 KDDC 221806 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 1206 PM CST MON DEC 22 2014 ...STRONG NORTH WINDS EXPECTED ON TUESDAY... .AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL DEEPEN OVER THE GREAT PLAINS MONDAY NIGHT INTO TUESDAY. A STRONG PRESSURE GRADIENT WILL DEVELOP ACROSS EASTERN COLORADO AND FAR WESTERN KANSAS. THIS IS WHERE THE HIGHEST WINDS ARE EXPECTED TO DEVELOP. KSZ043-044-063-076-086-221915- /O.CAN.KDDC.HW.A.0006.141223T1200Z-141224T0000Z/ SCOTT-LANE-FINNEY-HASKELL-SEWARD- INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...GARDEN CITY... KALVESTA...SUBLETTE...SATANTA...LIBERAL...KISMET 1206 PM CST MON DEC 22 2014 ...HIGH WIND WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE HIGH WIND WATCH. THE STRONGEST WINDS LOOK TO REMAIN WEST OF THE AREA. $$ KSZ061-062-074-075-084-085-231000- /O.CON.KDDC.HW.A.0006.141223T1200Z-141224T0000Z/ HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS- INCLUDING THE CITIES OF...SYRACUSE...LAKIN...DEERFIELD... JOHNSON CITY...ULYSSES...ELKHART...RICHFIELD...HUGOTON...MOSCOW 1206 PM CST MON DEC 22 2014 ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON... * TIMING...MUCH OF THE DAY TUESDAY. * WINDS...NORTH 35 TO 45 MPH WITH OCCASIONAL GUSTS AROUND 60 MPH. * IMPACTS...HAZARDOUS TRAVEL IN AREAS OF CROSSWIND... WHICH WOULD MAINLY BE EAST-WEST HIGHWAYS OVER OPEN AREAS. WINDS WILL BE ENHANCED AROUND LARGE OBSTACLES SUCH AS GRAIN ELEVATORS. LIGHT ROOF DAMAGE COULD OCCUR ALONG WITH SPORADIC... BRIEF POWER INTERRUPTIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
211 WWUS73 KDDC 230935 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 335 AM CST TUE DEC 23 2014 ...STRONG NORTH WINDS EXPECTED TODAY... .STRONG NORTHERLY WINDS WERE DEVELOPING ALOFT OVER EASTERN COLORADO AND WESTERN KANSAS EARLY THIS MORNING AND THESE ARE EXPECTED TO CONTINUE THROUGH TODAY. A STRONG PRESSURE GRADIENT AT THE SURFACE WILL ALSO DEVELOP IN THIS AREA. THESE FEATURES WILL RESULT IN HIGH WINDS DEVELOPING THIS MORNING AND CONTINUING THROUGH THIS AFTERNOON. KSZ061-062-074-075-084-085-232200- /O.UPG.KDDC.HW.A.0006.141223T1200Z-141224T0000Z/ /O.NEW.KDDC.HW.W.0013.141223T1200Z-141224T0000Z/ HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS- INCLUDING THE CITIES OF...SYRACUSE...LAKIN...DEERFIELD... JOHNSON CITY...ULYSSES...ELKHART...RICHFIELD...HUGOTON...MOSCOW 335 AM CST TUE DEC 23 2014 ...HIGH WIND WARNING IN EFFECT FROM 6 AM CST /5 AM MST/ THIS MORNING TO 6 PM CST /5 PM MST/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 6 AM CST /5 AM MST/ THIS MORNING TO 6 PM CST /5 PM MST/ THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...THROUGH MUCH OF THE DAY TODAY. * WINDS...NORTH 35 TO 45 MPH WITH OCCASIONAL GUSTS AROUND 60 MPH. * IMPACTS...HAZARDOUS TRAVEL IN AREAS OF CROSSWIND... WHICH WOULD MAINLY BE EAST-WEST HIGHWAYS OVER OPEN AREAS. WINDS WILL BE ENHANCED AROUND LARGE OBSTACLES SUCH AS GRAIN ELEVATORS. LIGHT ROOF DAMAGE COULD OCCUR ALONG WITH SPORADIC... BRIEF POWER INTERRUPTIONS. THE HIGH WINDS MAY ALSO CAUSE AREAS OF BLOWING DUST TO DEVELOP. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Dec 21, 3:11 PM CST, 20 minutes earlier.
Area forecast discussion, Dec 21, 3:11 PM CST, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 311 PM CST SUN DEC 21 2014 ...UPDATED LONG TERM SECTION... .SHORT TERM...(THIS AFTERNOON THROUGH MONDAY) ISSUED AT 1200 PM CST SUN DEC 21 2014 TONIGHT: STRATUS WILL CONTINUE TO ERODE/MIX OUT WEST TO EAST. THIS WILL BE SHORT- LIVED, HOWEVER, AS ADDITIONAL CLOUD COVER WILL SPREAD IN FROM THE NORTHWEST. THIS IS IN ASSOCIATION WITH A MINOR WAVE MOVING ACROSS THE NORTHERN PLAINS. SOME LIGHT SHOWERS ARE POSSIBLE ACROSS THE NORTHEASTERN ZONES THROUGH THE OVERNIGHT, HOWEVER, THE BETTER DYNAMICS AND LIFT IS ACROSS NEBRASKA. WILL MAINTAIN SLIGHT POPS ROUGHLY FROM JETMORE TO MED LODGE AND POINTS NORTHEAST. OVERNIGHT LOWS WILL BE IN THE 30S. FOG LOOKS UNLIKELY FOR THE AM. TOMORROW: NEXT CONCERN IS WHAT TO DO WITH POPS ACROSS FAR SOUTHWEST KANSAS TOMORROW. ALL THE GLOBAL AND MESOSCALE MODELS KEEP ANY PRECIP INTO COLORADO, SO HAVE GONE WITH A DRY FORECAST FOR NOW. OTHERWISE, BREEZY NORTHWESTERLY WINDS ARE EXPECTED TOMORROW. HIGHS WILL BE AROUND 50. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 310 PM CST SUN DEC 21 2014 THE PRIMARY CHANGES IN THE FORECAST WERE ON TUESDAY AS A MASSIVE TROUGH DEEPENS ACROSS THE CENTRAL PORTION OF THE CONUS. ALL THE GLOBAL MODELS CONTINUE TO COME IN SLIGHTLY STRONGER WITH EACH RUN REGARDING THE KINEMATIC AND MASS FIELDS, WITH THE PRIMARY IMPACT ON WESTERN KANSAS WEATHER BEING HIGH WIND. THERE IS INCREASING CONFIDENCE IN A HIGH WIND EVENT...ENOUGH SO THAT WE HAVE DECIDED TO GO WITH A HIGH WIND WATCH FOR THE DAY TUESDAY (IN COLLABORATION WITH OUR NEIGHBOR NWS GOODLAND TO THE NORTH). THE ECMWF, CANADIAN GEM, AND BOTH VERSIONS OF THE GFS (OPERATIONAL 40KM AND EXPERIMENTAL 13KM) SHOW A VERY INTENSE HEIGHT GRADIENT AT BOTH 850 AND 700MB WITH WINDS AS HIGH AS 50 SUGGESTED AT THE TOP OF THE MIXED LAYER THROUGH THE FIRST HALF OF THE DAY TUESDAY, ESPECIALLY WEST OF HIGHWAY 83 AND NORTH OF HIGHWAY 160. THESE GLOBAL MODELS ARE ALSO SHOWING AN INCREASED AMOUNT OF WRAP-AROUND MOISTURE, PARTICULARLY AT 700MB, WITH ASSOCIATED VERY LIGHT QPF DURING THE DAY TUESDAY. WE HAVE ADDED IN INTERMITTENT FLURRIES DURING THE DAY GIVEN THIS LATEST TREND. AFTER TUESDAY, WE WILL SEE A RAPID TRANSITION TO DOWNSLOPE WARMING AS BROAD RIDGING DEVELOPS ACROSS THE ROCKIES. ANOTHER TROUGH WILL BE DEVELOPING OUT OVER THE PACIFIC NORTHWEST REGION, THOUGH, FOSTERING LOWER TROPOSPHERIC DEVELOPMENT OF LEE TROUGH AND LOW PRESSURE BY CHRISTMAS DAY. THE ECMWF IS SHOWING THE STRONGEST DEVELOPMENT WITH THIS STORM SYSTEM, ALTHOUGH A TRACK TO THE NORTH KEEPING ALL ACCUMULATING PRECIPITATION WELL TO THE NORTH OF SOUTHWEST KANSAS. AT THIS TIME, THE GRIDS WILL REFLECT A DRY FORECAST THURSDAY THROUGH THE WEEKEND. THE THURSDAY NIGHT/EARLY FRIDAY FORECAST MAY NEED TO BE CHANGED, THOUGH, SHOULD THIS STORM DIG FARTHER SOUTH. LOOKING WAY OUT IN THE LONG RANGE TOWARD THE END OF THE YEAR, THERE IS SOME INTERESTING CONNECTION AMONG THE VARIOUS LONG TERM GLOBAL MODEL SOLUTIONS...ALL SHOWING ROBUST RIDGING IN THE NORTHEAST PACIFIC UP INTO ALASKA AND ADJACENT FAR WESTERN CANADA. THIS LONGWAVE PATTERN CHANGE WOULD SUPPORT MUCH COLDER WEATHER FOR THE CENTRAL PORTION OF THE CONUS, INCLUDING WESTERN KANSAS, IN THE ROUGHLY DEC 30 TO JAN 2 TIME FRAME. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1100 AM CST SUN DEC 21 2014 MVFR CIGS WILL IMPROVE TO VFR BY EVENING. SOME OF THE MODELS WANT TO HOLD ON TO THE STRATUS LONGER WITH NO IMPROVEMENT TO VFR, BUT FEEL THIS MIGHT BE TOO AGGRESSIVE, PARTICULARLY LOOKING AT VIS SAT. WILL CONTINUE TO MONITOR. SOUTHERLY WINDS 10-15 KT TODAY BECOMING NORTHWESTERLY 20-30 KT TOMORROW. && .PRELIMINARY POINT TEMPS/POPS... DDC 35 51 28 38 / 10 10 10 10 GCK 33 50 25 38 / 10 10 10 10 EHA 33 50 27 39 / 10 10 20 10 LBL 34 52 28 39 / 10 10 10 10 HYS 35 50 28 37 / 20 10 10 10 P28 38 52 30 41 / 20 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON FOR KSZ043-044-061>063-074>076-084>086. && SHORT TERM...SUGDEN LONG TERM...UMSCHEID AVIATION...SUGDEN
Hazardous weather outlook, Dec 21, 1:48 PM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 148 PM CST SUN DEC 21 2014 KSZ030-031-043>046-061>066-074>081-084>090-222000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 148 PM CST SUN DEC 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDS WEATHER RISK... MONDAY... LIMITED NON THUNDERSTORM WIND RISK. TUESDAY... SIGNIFICANT NON THUNDERSTORM WIND RISK. WEDNESDAY... NO HAZARDS. THURSDAY... NO HAZARDS. FRIDAY... NO HAZARDS. SATURDAY... NO HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/?N=HWO
Nearby
High Wind Watches in Kansas, 2014Every high wind watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.